Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Amarillo, TX

May 31, 2015Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this special weather statement at May 31, 2015, 11:21 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2015, 11:21 PM CDT (04:21 UTC)
Expired
Jun 1, 2015, 12:15 AM CDT
In force
54 min
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 168 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WWUS84 KAMA 010421
SPSAMA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1121 PM CDT SUN MAY 31 2015

OKZ001-002-TXZ001-010515-
CIMARRON OK-DALLAM TX-TEXAS OK-
1121 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR DALLAM...NORTHWESTERN TEXAS AND
CIMARRON COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF ELKHART TO 7 MILES NORTHWEST OF BOISE CITY TO 3 MILES SOUTH OF
TEXLINE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         EVA...                KEYES...
  GRIGGS...             FELT...               WARE...
  TEXLINE...            STURGIS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10166 3697 10159 3650 10220 3605 10264
      3606 10305 3644 10305 3684 10273 3700 10252
TIME...MOT...LOC 0420Z 309DEG 17KT 3711 10222 3677 10261
          3632 10301

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 31, 10:49 PM CDT, 32 minutes earlier.

Area forecast discussion, May 31, 10:49 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1049 PM CDT SUN MAY 31 2015

.AVIATION...06Z TAFS

THUNDERSTORMS ENCROACHING ON KGUY AND KDHT CONTINUE TO BE THE MAIN
CONCERN THIS TAF PERIOD. HAVE UTILIZED FM GROUPS TO COVER THUNDER
CHANCES AT THESE TWO SITES AND HAVE STAYED OPTIMISTIC THAT STORMS
WILL WEAKEN AND DIE JUST BEFORE THEY GET INTO KAMA. THIS SITUATION
WILL BE WATCHED CLOSELY OVERNIGHT FOR POSSIBLE NECESSARY AMENDMENTS.
A STRAY STORM COULD AFFECT KDHT MON AFTERNOON/EVENING, BUT
CONFIDENCE IS WAY TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 1036 PM CDT SUN MAY 31 2015/

UPDATE...

SENT A QUICK UPDATE TO INCREASE POPS TO LIKELY OVER THE NRN 1/3RD OF
THE PANHANDLES AND CHANCE ELSEWHERE AS A BROKEN LINE OF STORMS
STRETCHING FROM JUST NORTH OF CLAYTON TO NEAR GARDEN CITY KS DRIFTS
SOUTH. AN INCREASING LLJ SAMPLED BY KAMA AND KDDC PROFILERS IS PARTLY
RESPONSIBLE FOR THE INCREASE IN CONVECTION AS A WEAK SHRTWV WORKS
WITH 1500-2000 J/KG OF GENERALLY UNINHIBITED ELEVATED INSTABILITY
LIFTED FROM AROUND 800MB. SOME MARGINALLY SVR HAIL WILL POSSIBLE IN
THE STRONGEST UPDRAFTS AND A FEW WIND GUSTS CAN'T BE RULED IN THE NW
PANHANDLES WITH THIS CONVECTION AS FCST SOUNDINGS INDICATE SFC BASED
CINH IS RELATIVELY WEAK UP THAT WAY FOR THIS TIME OF NIGHT.
INHIBITION WILL INCREASE OVERNIGHT AND EVENTUALLY HELP WEAKEN THIS
CONVECTION AS IT MOVES SOUTH. CHANCES THAT MEASURABLE RAIN MAKE IT TO
THE SRN TX PANHANDLE ARE ABOUT 30%. UPDATED GRIDS/ZONES ARE OUT.

SIMPSON

PREV DISCUSSION... /ISSUED 701 PM CDT SUN MAY 31 2015/

AVIATION...00Z TAFS

THE THREAT FOR SHOWERS AND STORMS OVERNIGHT IS THE BIGGEST CONCERN
THIS TAF PERIOD. THE GREATEST THREAT FOR TSRA WILL BE AT KGUY
FOLLOWED CLOSELY BY KDHT, WITH LESS OF A THREAT AT A KAMA. HAVE
INSERTED VCTS AT KGUY AND VCSH AT KDHT FM 06-09Z TONIGHT, BUT MAY NEED
TO TAKE THAT FURTHER IF STORMS OVER COLORADO KEEP FIRING AND MOVING
SE. WINDS WILL RETAIN A SOUTHERLY DIRECTION OUTSIDE OF ANY
SHOWERS/STORMS.

SIMPSON

PREV DISCUSSION... /ISSUED 211 PM CDT SUN MAY 31 2015/

DISCUSSION...
A RELATIVELY DRY FORECAST IS IN STORE FOR THE PANHANDLES WITH LOW
END RAIN CHANCES OFF AND ON OVER THE NEXT SEVEN DAYS.

THIS EVENING, A WEAK DISTURBANCE EMBEDDED IN NORTHWEST FLOW OVER THE
PANHANDLES COULD ALLOW MOUNTAIN CONVECTION TO MAKE FURTHER EASTWARD
PROGRESS THAN YESTERDAY. HAVE RETAINED LOW END POPS ACROSS THE
WESTERN TIER OF COUNTIES. THERE IS A DEGREE OF ELEVATED INSTABILITY
(1000-2000 J/KG) AND DECENT DEEP LAYER SHEAR (30-40KT) SO A STRONG
TO MARGINALLY SEVERE STORM ISN'T OUT OF THE QUESTION. FORECAST
SOUNDINGS SHOW A DECENT DRY SUB-CLOUD LAYER SO DOWNBURSTS AND
QUARTER SIZE HAIL WOULD BE THE MAIN CONCERNS FOR ANY STORMS THAT
BECOMES SEVERE. CONVECTIVE COVERAGE WILL DECREASE WITH TIME AS WE GO
THROUGH THE OVERNIGHT HOURS AND SHOULD BE MOSTLY DISSIPATED SHORTLY
AFTER MIDNIGHT.

THE UPPER LEVEL RIDGE AXIS WILL MOVE CLOSER TO THE WESTERN EXTENT OF
THE PANHANDLES ON MONDAY TO PLACE THE AREA UNDER NORTHERLY FLOW.
ADDITIONAL EMBEDDED PERTURBATIONS COULD ALLOW FOR MOUNTAIN CONVECTION
TO INVADE THE WESTERN HALF OF THE PANHANDLES DURING THE AFTERNOON
HOURS BEFORE SPREADING NEAR AREA WIDE OVERNIGHT. INSTABILITY WILL BE
ON THE LOW END (AROUND 1000 J/KG) WITH A DRY SUB-CLOUD LAYER.
DAMAGING WIND GUSTS WOULD BE THE PRIMARY HAZARD FOR ANY STORM THAT
BECOMES STRONG TO MARGINALLY SEVERE. OVERNIGHT CONVECTION SHOULD
REMAIN BELOW SEVERE LIMITS, BUT AN ISOLATED SEVERE GUST CAN NOT BE
RULED OUT.

TUESDAY THE RIDGE AXIS MOVE OVER THE PANHANDLES. IF THE GROUND WAS
NOT AS SATURATED AS IT IS WE COULD BE LOOKING AT NEAR TRIPLE DIGITS
AREA WIDE FOR HIGHS. BUT HAVE CONTINUED TO SIDE WITH THE PREVIOUS
SHIFTS TREND OF STAYING ON THE LOWER END OF GUIDANCE FOR HIGH
TEMPERATURES. THE WARMEST TEMPERATURES, AROUND 90,  WILL BE FOCUSED
ACROSS THE WESTERN OKLAHOMA AND TEXAS PANHANDLES WHILE THE EASTERN
HALF WARMS TO THE MID 80S. POP CHANCES LOOK TO LOW TO MENTION IN THE
FORECAST GIVEN THE POSITION OF THE RIDGE AXIS.

WEDNESDAY THROUGH NEXT WEEKEND WILL SEE THE AXIS OF THE RIDGE
MEANDER AROUND WHICH WILL OPEN PORTIONS OF THE PANHANDLES TO OFF AND
ON RAIN CHANCES. THE NORTHERN AND WESTERN PORTIONS OF THE COMBINED
PANHANDLES WILL LIKELY HAVE THE BETTER CHANCES (WHILE STILL
REMAINING ON THE LOW END) DURING THE TIME PERIOD GIVEN THE LOCATION
IN RESPECT TO THE RIDGE AXIS. SHOULD ALL THE INGREDIENTS COME
TOGETHER AT THE RIGHT TIME THEN WE COULD SEE SOME STRONG TO
MARGINALLY SEVERE STORMS, BUT CONFIDENCE IS LOW THIS FAR IN
ADVANCE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/08
Hazardous weather outlook, May 31, 10:39 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1039 PM CDT SUN MAY 31 2015

OKZ001>003-TXZ001>020-011545-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1039 PM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY IN NORTHERN SECTIONS OF THE COMBINED
PANHANDLES WITH A CHANCE FOR STORMS ELSEWHERE. A FEW STORMS MAY BE
SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND A FEW WIND GUSTS
TO 55 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND MONDAY
NIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME OF THESE STORMS
COULD BECOME STRONG TO SEVERE...WITH DAMAGING WIND GUSTS BEING THE
PRIMARY HAZARD.

OFF AND ON THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY THROUGH
SUNDAY MAINLY ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE
COMBINED PANHANDLES. SOME OF THESE STORMS COULD BECOME STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 31, 11:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1121 PM CDT SUN MAY 31 2015

OKZ001-002-TXZ001-010515-
CIMARRON OK-DALLAM TX-TEXAS OK-
1121 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR DALLAM...NORTHWESTERN TEXAS AND
CIMARRON COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST
OF ELKHART TO 7 MILES NORTHWEST OF BOISE CITY TO 3 MILES SOUTH OF
TEXLINE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         EVA...                KEYES...
  GRIGGS...             FELT...               WARE...
  TEXLINE...            STURGIS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10166 3697 10159 3650 10220 3605 10264
      3606 10305 3644 10305 3684 10273 3700 10252
TIME...MOT...LOC 0420Z 309DEG 17KT 3711 10222 3677 10261
          3632 10301

NF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:09 AM CDTSpecial Weather StatementAMADallam, Hartley66 min
Jun 1, 1:08 AM CDTSpecial Weather StatementAMASherman67 min

Nearby

Special Weather Statements in Texas, 2015Special Weather Statements in Oklahoma, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.